Is there any possible connection between the inability to cry (tear up) and glaucoma? [ 09/10/11 ]
Decreased tear production does not cause glaucoma nor is it associated with the disease. However, the treatments sometimes used to treat dry eye can cause glaucoma, and the treatments used to treat glaucoma can cause dry eye! For example, sometimes patients with dry eye who have an underlying inflammatory component to their symptoms may be prescribed topical steroid drops. In some patients, topical steroids can cause elevated intraocular pressure and eventually glaucoma. On the other hand, glaucoma drops, particularly ones that contain preservatives, can exacerbate dry eyes. I hope this answers your question.
I had YAG laser iridotomy on both eyes a few months for narrow-angle glaucoma. The doctor prescribed eye drops (Latanoprost) that I can't tolerate. Is there another medication that might work for me? [ 09/09/11 ]
Latanoprost is one of three prostaglandin analogues that are commonly used in glaucoma treatment. It is also now available in a generic formulation. The other prostaglandin analogs available in the United States are Travatan-Z and Lumigan. You did not mention if latanoprost has been effective in lowering your eye pressure, but if it has, it may be worth considering switching to one of the alternative prostaglandin analogs, as you may better tolerate a different formulation. If you cannot tolerate the prostaglandin analogs, then your doctor can also consider prescribing medications of another class. One example is a topical beta blocker, such as timolol. Beta blockers are also very effective at lowering eye pressure. They typically do not cause side effects in the eye, but can have systemic effects such as a decrease in heart rate and blood pressure, and an increase in fatigue; although, the majority of patients tolerate beta blockers fairly well. If you have asthma or other lung diseases, most doctors will avoid prescribing this class of medication, however. It is worth having a chat with your doctor about your medication options and preservative-free formulations that might work very well for you.
My husband requires constant oxygen. I have glaucoma and would like to know if the oxygen in our home can harm my eyes. [ 08/30/11 ]
Thank you for your question. The supplemental oxygen that your husband is using cannot harm your eyes in any way. I wish the best of luck to both of you.
My son is seven months old, and for over a week now I have noticed a cloudiness that seems to start on the white part of his eye that moves over to the iris. His eye also has been getting red. I'm really scared that he might have glaucoma. I have taken my son to his pediatrician and he says that he cannot see anything wrong. Recently, I took him to the urgent care facility and this doctor saw the eye changes, but he did not know what it was. What would cause these symptoms? Please help because I am very frightened for my baby. [ 08/18/11 ]
I share your concern over your son's eye. However, without examining the child, it is hard for me to ascertain whether your child has glaucoma. Some of the symptoms of childhood glaucoma are tearing, hypersensitivity to light, and squeezing of the eyelids. Sometimes we may see corneal clouding or whitening. The cornea is the clear “windowpane” of the eye in front of the iris. Your description of the “cloudiness” does not seem isolated to the cornea and may not represent a sign of glaucoma. However, it is important to have a comprehensive eye exam as there are other conditions that may need to be treated. I recommend that you bring your child to a pediatric ophthalmologist, or if there are not any in your area, a general ophthalmologist. The urgent care facility or your pediatrician can refer you to an ophthalmologist.
I was just diagnosed with glaucoma and I want to know if my eye glass prescription will change. [ 08/16/11 ]
Glaucoma affects your optic nerve and visual field, but does not affect your refractive error, which is what eyeglasses correct. Of course, your eyeglass prescription may still need updating over time as the refractive power of your eye changes. For example, as we get older, everyone eventually requires reading glasses due to presbyopia (decreased ability to focus on near objects with age).
I am scheduled to have oral surgery for the removal of an impacted tooth. Will the surgery and drugs used during the procedure affect pseudoexfoliation syndrome? [ 08/15/11 ]
Pseudoexfoliative material can be deposited throughout the body; however, the only location in which it can have harmful effects is in the eye. Oral surgery and anesthesia will not affect the pseudoexfoliation syndrome in your eye. In general, anesthetic drugs can affect your eye pressure, but this would only be relevant if you were having your eye pressure measured while you were under anesthesia. For example, midazolam, a common agent used for anesthesia, causes a minimal to mild reduction in eye pressure. Good luck with your oral surgery!
I had angle-closure glaucoma surgery two weeks ago and I have had a sandy feeling in my left eye since the procedure. Is this a side effect of the laser surgery? [ 08/14/11 ]
Thank you for your question. Unfortunately, without having examined your eyes and without having more knowledge about what type of surgery you had, it is difficult to answer that question. Given the fact that you stated that you had “laser surgery” for angle-closure, I would have to assume that you have had a laser peripheral iridotomy. In this type of procedure, the eye doctor often places a lens on the eye and then uses a laser to create a hole in the iris (the colored part of the eye). Immediately after the procedure, it is possible that the cornea is a little scratchy because of the lens being used. In most cases, this goes away by the next morning. If you are still experiencing these symptoms, it is important to go back to the doctor and have the cornea checked to make sure there are no lingering problems. It is most likely that you have some dry eyes or allergy symptoms and the sandy feeling is not related to the laser surgery; however, without an exam it would be impossible to tell. If it is dry eyes or allergies, your doctor will be able to prescribe some medicine to help those symptoms. I wish you the best of luck.
My mother, who is 73 years old, just had laser eye surgery to reduce eye pressure; however, the doctor performed the procedure on the wrong eye. I would like to know if this harmed her or if we should change doctors? Once the error was discovered they scheduled her to have the procedure performed on the correct eye. [ 08/13/11 ]
Thank you for your question. There are risks, benefits and alternatives to every procedure. Doctors recommend a procedure when they believe the benefits outweigh the risks. Laser surgery has few risks, but if it was performed in the wrong eye, the doctor should follow that eye for a month or so to make sure there are no signs of side effects. In most cases a laser procedure such as this has a relatively small chance of doing harm (and given the fact that most glaucoma occurs in both eyes, it may actually be of some help). I think the decision to stay with the current eye doctor or switch doctors is a decision that you will have to make yourself. The important question is whether or not you still have trust in your doctor because your relationship should be based on trust and respect. If you no longer feel comfortable seeing your current eye doctor, then you should consider finding a new physician. I wish you the best of luck.